Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Wilmington, NC

April 1, 2001Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 1, 2001, 2:26 PM EDT for Robeson County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2001, 2:26 PM EDT (18:26 UTC)
Expired
Apr 1, 2001, 3:00 PM EDT
In force
34 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

What was reported inside it

TimeReportWhereRemark
Apr 1, 2:30 PM EDTThunderstorm Wind 78 ERed Spgs, NCNWS surveyed damage to homes in Prospect, near Red Springs. Damage occurred to 8 homes, with several sustaining significant damage. One roof was blown completely off. Many trees were down, all as a result of straight line winds. The estimated peak wind fo

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 11:15 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS52 KILM 011827
SVRILM
NCC155-011900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
226 PM EDT SUN APR 1 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 300 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER BUIE...
  OR ABOUT 12 MILES NORTHWEST OF LUMBERTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. PAULS AT 240 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. 
REMAIN INDOORS UNTIL THE STORM PASSES THROUGH.

.END

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:18 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 1, 11:18 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
1018 AM EST SUN APR 1 2001

14Z SFC ANALYSIS SHOWS COLD FRONT ENTERING THE NC/SC FOOTHILLS WITH
AN ASSOC NARROW LINE OF CONVECTION. ALSO INTERESTING TO NOTE THE
BACKDOOR FEATURE WHICH DROPPED DOWN THE NC COAST OVERNIGHT AND HAS
HUNG UP ACROSS SOUTHERN NEW HANOVER COUNTY WEST TO DILLON COUNTY SC.
NEW HANOVER COUNTY MESONET HAS TEMPS IN THE LWR-MID 50S N OF THE
FRONT...WITH 59 AT SOUTHPORT (EXTRM S PART OF COUNTY.) VSBY SAT
SHOWS FRONT BEGINNING TO WASH OUT AND RETREAT N...SO SKY CVR/TEMPS
SHOULD WORK OUT FINE IN THE ZFP.

NOT PLANNING AN UPDATE ATTM. 40/50 POPS N AND 30 POPS S STILL LOOK
GOOD. 06Z MESOETA SHOWS BEST SFC CONV AND 700 MB UVV STILL REMAIN N
OF MY AREA TDY...AS SYSTEM QUICKLY SHIFTS E. TAIL END OF SQUALL LINE
FORMING IN THE FOOTHILLS WL PROBABLY CLIP MY NORTHERN COUNTIES...
ALONG AND N OF A LINE FROM DILLON TO NEW HANOVER. WL RE-EVALUATE
WHEN 12Z MODEL DATA BECOMES AVAILABLE.

CWF: CURRENT CWF LOOKS FINE. W WINDS THIS MORN SHOULD BECM SW JUST
BEFORE FROPA BEFORE GOING BACK TO W.

FCSTID = 9
ILM   68  41  63  43 /  50  20   0  10
LBT   66  40  61  42 /  50  10   0  10
FLO   68  40  64  45 /  30  10   0  10
MYR   69  41  63  44 /  30  10   0  10

.ILM...
NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

TRA

In the hours before

Local storm report, Apr 1, 2:03 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
203 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    WILMINGTON                NC   .75 INCH HAIL
04/01/01   NEW HANOVER                    REPORTED BY
SPOTTERS

DL
Local storm report, Apr 1, 2:04 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
204 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    ROCKY POINT               NC   .75 INCH HAIL
04/01/01   PENDER                         REPORTED BY TV STATION

DL
Local storm report, Apr 1, 2:07 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
207 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    WILMINGTON                NC   .88 INCH HAIL
04/01/01   NEW HANOVER                    NICKLE SIZE HAIL ON
                                          OLEANDER DRIVE REPORTED BY
                                          SKYWARN

DL
Local storm report, Apr 1, 2:13 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
213 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0147 PM    LUMBERTON                 NC   59 MPH TSTM WIND GUST
04/01/01   ROBESON                        LUMBERTON ASOS REPORTED
                                          MEASURED WIND GUSTS TO 59
                                          MPHU

DL
Local storm report, Apr 1, 2:19 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
219 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
U
0205 PM    15 SW ELIZABETHTOWN       NC   WIND DAMAGE
04/01/01   BLADEN                         TREES DOWN REPORTED BY
                                          SKYWARN

DL
Local storm report, Apr 1, 2:22 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
222 PM EDT SUN APR 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    10 S SUPPLY               NC   .75 INCH HAIL
04/01/01   BRUNSWICK                      DIME SIZE HAIL AT HOLDEN
                                          BEACH

DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 12:47 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus73 min
Apr 1, 1:15 PM EDTSevere Thunderstorm WarningILMRobeson75 min
Apr 1, 1:17 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender58 min
Apr 1, 1:17 PM EDTSevere Thunderstorm WarningILMBladen58 min
Apr 1, 1:58 PM EDTSevere Thunderstorm WarningILMBladen, Brunswick, Columbus77 min
Apr 1, 2:10 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender95 min
Apr 1, 3:10 PM EDTSevere Thunderstorm WarningILMBrunswick50 min
Apr 1, 3:44 PM EDTSevere Thunderstorm WarningILMColumbus, Robeson76 min
Apr 1, 4:48 PM EDTSevere Thunderstorm WarningILMBladen42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.